Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 20, NWS Mobile, AL

January 17, 1999Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 17, 1999, 3:36 PM CST for Butler County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 1999, 3:36 PM CST (21:36 UTC)
Expired
Jan 17, 1999, 4:15 PM CST
In force
39 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Butler County, AL

The radar

The Ft Rucker radar (KEOX), 120 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1999-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1999-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 172136 RRA
SVRMOB
ALC013-172215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
336 PM CST SUN JAN 17 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTHERN ALABAMA

* UNTIL 415 PM CST

* AT 334 PM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 15 MILES WEST OF GREENVILLE OR 1 MILE SOUTH OF
  MONTERY... MOVING VNORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  MONTERY BY 335 PM CST
  FOREST HOME BY 335 PM CST

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 3:03 PM CST, 33 minutes earlier.

Area forecast discussion, Jan 17, 3:03 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
303 PM CST SUN JAN 17 1999

LATEST SFC ANALYSIS SHOWS DEWPTS IN THE LOWER 60S REACHING INTO
CENTRAL PARTS OF MS AND AL STRETCHING E ALONG THE CENTRAL GULF CST.
LATEST GRIDDED DATA PREFERABLY A MIX OF ETA AND NGM SHOW SURFACE BASE
CAPES INCREASING TO NEAR 2000 J/KG LATER THIS AFTERNOON AND EARLY
THIS EVENING FOR MOST AREAS IN THE FA AS TEMPS CLIMB TO THE LOWER TO
MIDDLE 70S. FURTHER NORTH MAIN MID LEVEL VORT MAX WILL SWING EAST
FROM NORTHERN TX TO THE TN VAL THROUGH 12Z MON WITH BETTER UPPER
VVELS AFFECTING MOSTLY NORTHERN AND MAYBE SOME CENTRAL PARTS OF AL
AND GA. WITH UPSTREAM MORNING SOUNDINGS INDICATING WETBULB ZEROS
AROUND 8K FT AND HIGHER INSTABILITIES MENTIONED EARLIER BY THIS AFT
BELIEVE ANY STRONG TS THAT DO DEVELOP COULD PRODUCE SOME LARGE HAIL
AND POSSIBLE DAMAGING STRAIGHT LINE WINDS. ATTN...CURRENT RADAR LOOPS
SHOW MOST OF THE ACTIVITY OVER THE NORTHERN HALF OF THE FA MOVING NE
AT 45 TO 50 KTS. FURTHER DEVELOPMENT TO THE SOUTH IS STILL POSSIBLE
NEAR THE FRONT LATER TONIGHT. WITH THIS WILL STAY WITH CURRENT SPS
AND POPS. FOG ALSO LIKELY TO RETURN ALONG THE CST LATER THIS EVE.
COOLER DRYER WILL MOVE INTO THE REGION FROM WEST TO EAST BEGINNING
NEAR SUNRISE TOMORROW. LOWS IN THE UPPER 30S TO LOWER 40S NEAR THE
CST BY EARLY TUES MORNING.

OVER THE COASTAL WATERS...ONSHORE FLOW THROUGH 06Z TONIGHT SHOULD
BRING THE RETURN OF FOG ONCE AGAIN BEGINNING LATER THIS EVENING...
POSSIBLY DEVELOPING FURTHER E INTO FL THIS ROUND. FOG MOSTLY LIKELY
BECOME DENSE AT TIMES AS THE FRONT APPROACHES. BEHIND THE FRONT WINDS
15 TO 20 KTS AT MOST DECREASING TO 10 TO 15 KTS LATE MONDAY. SCEC
MAY BE REQUIRED DURING THE MORNING AND MIDDAY HOURS MONDAY.

MOB 54/68/38/64 3000  PNS 59/70/39/64 2000
DTS 60/68/43/62 2000  GZH 50/66/34/62 3000 32

In the hours before

Special weather statement, Jan 17, 10:30 AM CST, 5 hours 6 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-181200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHEAST MS...SOUTHWEST AL...AND NORTHWEST FL...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1030 AM CST SUN JAN 17 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA...

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA DURING THE DAY AND
AID IN THE INITIATION OF ISOLATED MORNING SHOWERS AND SCATTERED
THUNDERSTORMS DURING THE AFTERNOON.  A WARM FRONT WILL MEANWHILE LIFT
NORTHWARD ACROSS THE AREA WITH DAYTIME HEATING CREATING A MODERATELY
UNSTABLE ATMOSPHERE.  FAVORABLE LOW LEVEL WIND SHEAR ALONG THE WARM
FRONTAL BOUNDARY WILL MAKE IT POSSIBLE FOR A FEW THUNDERSTORMS TO
ATTAIN SEVERE LIMITS...MAINLY OVER SOUTHEAST MISSISSIPPI DURING THE
AFTERNOON...AND OVER EXTREME SOUTHWEST ALABAMA DURING THE LATE
AFTERNOON.
A COLD FRONT WILL LATER PUSH INTO SOUTHEAST MISSISSIPPI DURING THE
LATE EVENING HOURS AND MOVE ACROSS SOUTHWEST ALABAMA AND THE
NORTHWEST FLORIDA PANHANDLE AFTER MIDNIGHT.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE AHEAD OF THE FRONT.  FAVORABLE LOW LEVEL
SHEAR WILL BE IN PLACE AHEAD OF THE FRONT AND MAY ALLOW FOR A FEW
THUNDERSTORMS TO ATTAIN SEVERE LIMITS...MAINLY NORTH OF A LINE FROM
NEW AUGUSTA MISSISSIPPI TO ANDALUSIA ALABAMA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF
SEVERE WEATHER OPERATIONS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.